Texas, 2004Flash Flood in Texas, November 14, 2004
November 14, 2004 · NWS MAF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 14, 2:19 PM CST, 4 hours 56 minutes earlier.
Area forecast discussion, Nov 14, 2:19 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CST SUN NOV 14 2004
.SHORT TERM...
SYNOPTIC PATTERN IS RELATIVELY THE SAME AS THE LAST COUPLE OF DAYS.
UPPER LOW IS SITUATED OVER THE NORTHERN BAJA PENINSULA WITH COPIOUS
AMOUNTS OF MID AND UPPER LEVEL MOISTURE SPREADING NORTHEAST OVER THE
CWA IN GOOD DIFFLUENT PATTERN ALOFT. AT THE SURFACE...A RIDGE OF
HIGH PRESSURE CONTINUES TO NOSE INTO WEST TEXAS AND SOUTHEAST NEW
MEXICO...RESULTING IN SLOWLY INCREASING SURFACE DEWPOINTS ON
EASTERLY UPSLOPE FLOW.
SEVERAL SHORTWAVE TROUGHS MASKED...FOR THE MOST PART...IN MID AND
UPPER LEVEL MOISTURE ON WATER VAPOR IMAGERY ARE PROGGED TO MOVE
OVER...OR TOWARD THE CWA TONIGHT. SINCE THE ATMOSPHERE IS SO
SATURATED...EXPECT TO SEE RA/DZ TO CONTINUE OVERNIGHT...IN ADDITION
TO AREAS OF FOG. WILL ALSO INCLUDE ISOLATED THUNDERSTORMS AS THERE
WILL BE MID LEVEL SUPPORT FOR SAME...BUT ALSO LIFT IN THE RRQ OF AN
EXITING H25 90 KT JET.
TEMPERATURES CONTINUE TO WARM GRADUALLY IN THE HIGHER ELEVATIONS OF
THE GUADALUPES. THE BOWL APPEARS TO BE THE ONLY LOCATION LEFT BELOW
FREEZING. SINCE STRONG WAA WILL PERSIST...WILL INCLUDE ONLY A MIX
OF RA/SN TONIGHT IN THE HIGHER ELEVATIONS OF THE GUADALUPE
MOUNTAINS.
IT APPEARS THE SURFACE PRESSURE GRADIENT WILL REMAIN TIGHT ENOUGH
OVERNIGHT FOR WINDS TO STAY ABOVE HIGH WIND CRITERIA IN THE
GUADALUPE PASS. WILL GO AHEAD AND ISSUE AN NPW FOR 40 TO 50 MPH
WINDS IN THE PASS. THE PRESSURE GRADIENT SLACKENS TOWARD
DAYBREAK...SO WILL EXTEND THIS WARNING UNTIL THE NEXT ZONE ISSUANCE
AND ALLOW THE MID SHIFT TO RE/EVALUATE.
.LONG TERM...
WET WEATHER PATTERN WILL PERSIST ACROSS THE FORECAST AREA DURING THE
FIRST PART OF THE WEEK AS THE DEEP UPPER LOW OVER SOUTHERN
ARIZONA/NORTHERN MEXICO MOVES LITTLE THROUGH TUESDAY. A SERIES OF
SHORTWAVES ROTATING INTO THE AREA WITHIN THE NEARLY SOUTHERLY MID
LEVEL FLOW WILL PROVIDE PLENTY OF LIFT FOR WIDESPREAD PRECIPITATION
BOTH MONDAY AND TUESDAY. THE PRECIPITATION WILL LIKELY BE CONVECTIVE
IN NATURE...AS THE GFS DOES SHOW STEEPENING MID LEVEL LAPSE
RATES...SO HAVE INSERTED CATEGORICAL SHOWERS AND THUNDERSTORMS OVER
JUST ABOUT ALL AREAS BOTH DAYS. MAIN CONCERN WILL BE HEAVY
RAINFALL...AS SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS COULD
PROVIDE WIDESPREAD RAINFALL AMOUNTS IN EXCESS OF TWO INCHES BY
WEDNESDAY MORNING. HAVE DECIDED TO HOLD OFF ON A FLASH FLOOD
WATCH...GIVEN THAT RAINFALL AMOUNTS OVER THE PAST TWO DAYS HAVE BEEN
LIGHT. THIS WILL BE SOMETHING LATER SHIFTS WILL WANT TO LOOK INTO
FURTHER. ANOTHER CONCERN WILL BE FOR THE POSSIBLITY OF ISOLATED
SEVERE THUNDERSTORMS TUESDAY AND TUESDAY NIGHT...AS 90 KNOT JET
ASSOCIATED WITH THE NEGATIVELY TILTED UPPER TROUGH FINALLY
APPROACHES. WE HAVE HIGHLIGHTED THE HEAVY RAINFALL POTENTIAL IN OUR
AFTERNOON HWO ISSUANCE...AS WELL AS HINTING TOWARD ISOLATED STRONG
TO SEVERE THUNDERSTORMS TUESDAY. LOW LEVEL DEWPOINTS WILL BE ON THE
INCREASE MONDAY AND MONDAY NIGHT...ENOUGH SO THAT THERE IS THE
POTENTIAL THAT MONDAY NIGHT/S LOW WILL BE NEAR OR POTENTIALLY EVEN
SLIGHTLY HIGHER THAN MONDAY AFTERNOON/S HIGH.
MODELS (AT LEAST THE ETA AND GFS) SEEM TO AGREE THAT THE TROUGH WILL
FINALLY TRANSLATE ACROSS THE REGION WEDNESDAY NIGHT AND THURSDAY
MORNING...WITH PRECIP CHANCES DECREASING IN ITS WAKE. HAVE TRENDED
POPS UPWARD FOR WEDNESDAY AND WEDNESDAY NIGHT A BIT TO ACCOUNT FOR
SLOWER TIMING OF THE TROUGH PASSAGE. DRY WEATHER IS FINALLY DEPICTED
LATE THURSDAY AND FRIDAY. THE GFS SHOWS A MINOR SHORTWAVE
TRANSLATING THROUGH THE CENTRAL PLAINS FRIDAY...AND THIS MAY SEND A
WEAK FRONT THROUGH THE REGION FRIDAY NIGHT OR SATURDAY MORNING. A
MORE SIGNIFICANT COLD FRONTAL PASSAGE MAY OCCUR BY SUNDAY AS A
DEEPER UPPER TROUGH TRANSLATES FROM NORTHWEST CANADA TOWARD THE
CENTRAL PLAINS. CONFIDENCE ON TIMING IS STILL LOW...AS THE EUROPEAN
MODEL SOLUTION HAS A DEEPER TROUGH CARVING OVER THE SOUTHWEST LATE
SATURDAY. FOR NOW HAVE TRENDED SUNDAY/S TEMPERATURES DOWN...WITH
INCREASED CLOUD COVER AND MINIMAL POPS INSERTED ACROSS THE NORTH.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 43 52 55 59 / 100 80 60 80
CARLSBAD NM 40 44 45 54 / 100 90 80 80
DRYDEN TX 50 58 56 62 / 80 80 70 80
FORT STOCKTON TX 45 53 52 61 / 90 80 70 80
GUADALUPE PASS TX 34 43 41 53 / 90 90 80 80
HOBBS NM 42 48 50 56 / 100 90 70 80
MARFA TX 43 52 45 56 / 80 90 80 80
MIDLAND INTL AIRPORT TX 44 52 54 59 / 100 80 70 80
ODESSA TX 43 52 53 59 / 100 80 70 80
WINK TX 45 54 53 61 / 100 90 70 80
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 400 AM CST FOR GUADALUPE PASS.
NM...NONE.
NM...NONE.
&&
67/21
Hazardous weather outlook, Nov 14, 7:10 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
710 PM CST SUN NOV 14 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151030-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
710 PM CST (610 PM MST) SUN NOV 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
A WINTRY MIX OF PRECIPITATION WILL BE POSSIBLE OVERNIGHT IN THE
GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO.
WIDESPREAD RAIN WILL OCCASIONALLY CHANGE TO SLEET AND OR SNOW.
LESS THAN ONE INCH ACCUMULATIONS ARE EXPECTED. TRAVELERS ON U.S.
HIGHWAY 62/180 AND NEW MEXICO STATE HIGHWAY 137 SHOULD USE CAUTION.
A STRONG WINDS WILL CONTINUE TONIGHT IN GUADALUPE PASS...WITH
NORTHEAST WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 55 MPH. THIS WILL
ADDITIONALLY CREATE HAZARDOUS DRIVING CONDITIONS GIVEN POTENTIALLY
SLICK ROADWAYS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A GOOD CHANCE OF RAIN WILL CONTINUE OVER SOUTHEAST NEW MEXICO AND
WEST TEXAS THROUGH TUESDAY AS AN UPPER LEVEL STORM SYSTEM OVER
NORTHERN MEXICO MOVES SLOWLY EASTWARD TOWARD THE AREA. AS THIS
SYSTEM MOVES CLOSER...THE CHANCE OF THUNDERSTORMS...AND HEAVY
RAINFALL...WILL INCREASE. SINCE THE GROUND IS WET FROM RECENT
RAINFALL...THE POTENTIAL FOR FLASH FLOODING WILL INCREASE...
ESPECIALLY ON MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE
LATEST WEATHER INFORMATION REGARDING THE POTENTIAL FOR HEAVY RAINFALL
AND FLASH FLOODING THROUGH EARLY THIS WEEK.
In the hours before
Special weather statement, Nov 14, 3:20 PM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CST SUN NOV 14 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
320 PM CST (220 PM MST) SUN NOV 14 2004
...COOL AND WET WEATHER WILL PERSIST ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO THROUGH TUESDAY...
A COOL AND VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO THROUGH TUESDAY...AS AN UPPER LEVEL STORM
SYSTEM OVER NORTHERN MEXICO MOVES SLOWLY EASTWARD. A VERY WET
WEATHER PATTERN WILL CONTINUE TONIGHT THROUGH TUESDAY...AS PERIODIC
UPPER LEVEL DISTURBANCES MOVE OVER THE AREA AHEAD OF THIS STORM
SYSTEM.
PRECIPITATION WILL MAINLY BE IN THE FORM OF RAIN THROUGH TUESDAY
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. HOWEVER...TEMPERATURES
WILL REMAIN COLD ENOUGH IN THE GUADALUPE MOUNTAINS THROUGH TONIGHT
FOR A MIX OF RAIN AND SNOW...BUT MAINLY IN THE HIGHER ELEVATIONS.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA
MONDAY AND TUESDAY. LOCALLY HEAVY RAINFALL MAY OCCUR...WITH STORM
TOTAL RAINFALL AMOUNTS IN EXCESS OF TWO INCHES POSSIBLE IN SOME
AREAS. THIS COULD RESULT IN FLASH FLOODING...HOWEVER THE AREAS WHICH
WILL BE IMPACTED MOST REMAINS UNCLEAR AT THIS TIME. A FLASH FLOOD
WATCH COULD BE ISSUED WITHIN THE NEXT 24 HOURS FOR PORTIONS OF
SOUTHEAST NEW MEXICO AND WEST TEXAS.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
ADDITIONAL INFORMATION AND STATEMENTS ON THIS EXTENDED PERIOD OF
WET WEATHER ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO.
Flash Flood, Ector
- When
- November 14, 7:15 PM CST to 8:30 PM CST
- Where
- Ector County, Odessa
- Property damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
An area of moderate to heavy rainfall moved over the central Permian Basin of west Texas during the evening of the 14th. Flash flooding developed in portions of Odessa and resulted in stalling of several vehicles. Flood waters flowed more than one foot deep at the intersection of 49th and Dixie Streets. No injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, November 14, 20041 death · 1 event
- Flash Flood in Texas, November 14 to 15, 20041 death · 1 event
- Strong Wind in Hawaii, November 14 to 16, 20041 injured · 1 event
- Dense Fog in California, November 14 to 17, 20044 events
- Blizzard and High Wind in Alaska, November 14 to 15, 200457 kt wind · 4 events
- High Wind in Montana, November 14, 200454 kt wind · 2 events
- Debris Flow and Flood in Puerto Rico, November 14, 20042 events
- Heavy Snow in New Mexico, November 14, 20041 event
- Flood in Puerto Rico, November 14, 20041 event
- Debris Flow in Puerto Rico, November 14, 20041 event
- Storm Surge in Florida, November 14, 20041 event
- High Surf in Puerto Rico, November 14, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427026.